Tennessee, 2018

Damaging Winds in Tennessee, June 23, 2018

June 23, 2018 · NWS MEG · 5 events in 2 counties and zones

A late night MCS crossing Oklahoma and Arkansas produced a bow echo over portions of southwest Tennessee during the morning hours of June 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A late night MCS crossing Oklahoma and Arkansas produced a bow echo over portions of southwest Tennessee during the morning hours of June 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 23, 5:42 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 23, 5:42 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
642 AM CDT Sat Jun 23 2018

.DISCUSSION... /issued 433 AM CDT Sat Jun 23 2018/

A mesoscale convective system (MCS) had entered western AR at 4 AM
CDT, on schedule with earlier forecasts. This feature will continue
east across AR, entering eastern part of the state by 7 AM or so.
Expect a gradual weakening in the interim. Outflow boundaries and
a potential mesoscale convective vortex (MCV) may provide focus
to storm redevelopment over the Midsouth later this morning and
afternoon. Instability should stout, with NAM Bufr soundings
depicting surface-based CAPE in excess of 4000 J/KG, aided by mid-
70s dewpoints along and south of I-40.

Storms should exit to the east of the TN River by early evening,
as attention turns upstream to the southern plains for a potential
MCS arrival to the Midsouth early Sunday morning. Given upper
level ridge amplification along the gulf coast, main storm track
Saturday night will shift to the north relative to the previous
night, and extend from northeast AR through northwest TN.

The aforementioned midlevel height ridge to our south will amplify
further on Monday, shifting the main storm track north by Monday
night, into the mid-MS River valley. Midlevel heights may depress
just enough Tuesday with a passing trof to our north, for a few
storms to develop across northwest TN, down through the TN River
valley.

From Thursday through next weekend, a 594dm 500mb height ridge
center will shift from the southern plains into the Ohio River
valley. Hot and humid conditions will prevail over the Midsouth,
tempered slightly by easterly flow and weakened convective
inhibition around the base of the ridge over the weekend. In the
interim, it appears heat indices may exceed 105 degrees by Tuesday
and peak during the mid to late portion of next week.

PWB

&&

.AVIATION...

12Z TAF Set

A dying MCS is moving along I-40 and will be approaching KMEM by
13Z and KMKL by 14-15Z. Have added TEMPO groups for the
convection. Meanwhile, convection has fired up near KTUP during
the overnight hours thus will carry a tempo group through 16Z.
Several CAM models show additional scattered convection
developing during the afternoon hours thus carried vicinity
wording through 01Z. Another MCS may develop and affect KJBR,
KMKL, and KMEM after 06Z. For now have just introduced vicinity
wording. KTUP could see some fog development after 09Z. Winds
will generally be from the WSW between 5-8 KTs outside of
convection. KMEM and KJBR may see some gusts up to 15 KTS during
the afternoon hours.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 23, 2:17 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
317 AM CDT Sat Jun 23 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
317 AM CDT Sat Jun 23 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Slight Risk for severe thunderstorms today over all
the Midsouth. The primary severe weather threat will be damaging
winds, with a secondary threat of large hail. Locally heavy
rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk of severe thunderstorms over northwest
Tennessee Sunday and Sunday night. Damaging winds and large hail
will be possible.

Afternoon heat indices may reach or exceed 105 degrees much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

PWB

In the hours before

Special weather statement, Jun 23, 4:25 AM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 AM CDT SAT JUN 23 2018

MSZ013>015-021-022-231115-
Lafayette MS-Pontotoc MS-Union MS-Calhoun MS-Yalobusha MS-
525 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southern Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southwestern Union County in northeastern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 525 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Paris, or 7 miles
east of Water Valley, moving east at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Lafayette...western Pontotoc...southwestern
Union...northwestern Calhoun and northeastern Yalobusha Counties
should monitor this storm closely.

LAT...LON 3408 8956 3425 8963 3445 8908 3416 8898
TIME...MOT...LOC 1025Z 251DEG 32KT 3420 8951
Special weather statement, Jun 23, 4:27 AM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
527 AM CDT SAT JUN 23 2018

MSZ015>017-023-024-231115-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
527 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Southwestern Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 527 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Troy, or 10 miles
south of Trace State Park, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southwestern Itawamba...southeastern Pontotoc...
northwestern Monroe...southern Lee and northeastern Chickasaw
Counties should monitor this storm closely.

LAT...LON 3401 8901 3422 8898 3426 8835 3393 8835
TIME...MOT...LOC 1027Z 271DEG 28KT 3411 8890
Special weather statement, Jun 23, 5:14 AM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
614 AM CDT SAT JUN 23 2018

MSZ015>017-023-024-231200-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
614 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...

Southwestern Itawamba County in northeastern Mississippi...
Southeastern Pontotoc County in northeastern Mississippi...
Monroe County in northeastern Mississippi...
Southern Lee County in northeastern Mississippi...
Northeastern Chickasaw County in northeastern Mississippi...

At 613 AM CDT...a strong thunderstorm producing dime size hail and
winds at least 45 mph was located 7 miles south of Troy, or 8 miles
northwest of Okolona, moving east at 50 mph.

Very heavy rain will occur with this thunderstorm.

People in southwestern Itawamba...southeastern Pontotoc...Monroe...
southern Lee and northeastern Chickasaw Counties should monitor this
storm closely.

LAT...LON 3400 8900 3419 8893 3407 8821 3375 8825
      3374 8832
TIME...MOT...LOC 1113Z 291DEG 44KT 3406 8888
Special weather statement, Jun 23, 6:04 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
704 AM CDT SAT JUN 23 2018

MSZ016-017-024-231230-
Itawamba MS-Monroe MS-Lee MS-
704 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Southeastern Lee County in northeastern Mississippi...

At 703 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Evergreen, or 7
miles southeast of Tombigbee State Park, moving east at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba...northern Monroe and southeastern Lee
Counties should monitor this storm closely.

LAT...LON 3392 8822 3409 8873 3422 8873 3429 8863
      3419 8819
TIME...MOT...LOC 1203Z 286DEG 38KT 3414 8856
Special weather statement, Jun 23, 6:30 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
730 AM CDT SAT JUN 23 2018

ARZ058-MSZ010-011-231315-
Phillips AR-Coahoma MS-Quitman MS-
730 AM CDT SAT JUN 23 2018

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 815 AM CDT
FOR...

South central Phillips County in eastern Arkansas...
Southern Coahoma County in northwestern Mississippi...
Southwestern Quitman County in northwestern Mississippi...

At 729 AM CDT...a strong thunderstorm producing pea to dime size
hail and winds to 50 mph was located 7 miles east of Crumrod, or 11
miles south of Elaine, moving east at 50 mph.

People in south central Phillips...southern Coahoma and southwestern
Quitman Counties should monitor this storm closely.

LAT...LON 3430 9024 3407 9020 3407 9045 3406 9045
      3405 9066 3412 9067 3412 9096 3421 9097
TIME...MOT...LOC 1229Z 258DEG 46KT 3414 9085

The radar

The Memphis radar (KNQA), 40 km away, was scanning. The volume nearest the first event began at 13:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 23, 7:07 AM CST to 7:15 AM CST
Where
Shelby County, 0.3 mi NNE of Persey to 1.28 mi ENE of Whitehaven
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.024, -90.069

Large trees uprooted and a power pole snapped in Whitehaven.

Thunderstorm Wind, Shelby

When
June 23, 7:13 AM CST to 7:18 AM CST
Where
Shelby County, (Mem)memphis Intl Ar to 0.48 mi E of (Mem)memphis Intl Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.050, -89.980

The Integrated Terminal Weather System at Memphis International Airport reported a 65 mph gust.

Thunderstorm Wind, Shelby

When
June 23, 7:15 AM CST to 7:20 AM CST
Where
Shelby County, 1.76 mi W of Germantown to 0.99 mi NE of Forest Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.084, -89.851

Multiple fallen trees reported in Germantown.

Thunderstorm Wind, Shelby

When
June 23, 7:30 AM CST to 7:35 AM CST
Where
Shelby County, 1.32 mi ENE of Bailey to 1.8 mi ENE of Collierville
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.056, -89.708

Multiple trees down in Collierville.

Thunderstorm Wind, Hardeman

When
June 23, 8:05 AM CST to 8:10 AM CST
Where
Hardeman County, 0.15 mi WSW of Hickory Vly to 1.57 mi SSW of Middleburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.169, -89.133

Trees down on Highway 18 near Hickory Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768003, 768005, 768006, 768007, 768008.